Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Follow up to Is this a good combo to start
Jan 6, 2008

My Dr. says that Reyataz and Norvir would need to be combined with 2 other medicines such as a combination pill like truvada or combivir. It would not be combined with lexiva. Does this mean I would be taking 4 different medicines instead of the normal 3? I'm confused as to which ones you typically start your patients on other than sustiva. Thanks.

Response from Dr. Wohl

The Norvir is not counted. This med is being used to boost the level of the Reyataz. Although Norvir has activity against HIV it is now used in small doses to increase the level of another drug as it just happens to inhibit the breakdown of many meds in the liver.

So, with Truvada, Reyataz and Norvir you are taking 4 meds but really 3 are doing the ant-HIV heavy lifting.

Lexiva is another drug in the same class as Reyataz. So, using Reyataz and Lexiva is like drinking Coke and Pepsi.

The best way to think about this is to imagine that HIV meds fall into two columns, A and B. In column A are Truvada, Combivir, Epzicom and in column B are the protease inhibitors (like the Reyataz your doc is recommending) which generally all are taken with Norvir plus Sustiva, Viramune and Raltegravir. Docs pick one from column A and one from column B.

DW



Previous
Tai bao
Next
Meds to soon?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement